Hallucinogen Use Treatment & Management
- Author: Brooke S Parish, MD; Chief Editor: Eduardo Dunayevich, MD more...
As with any toxic ingestion, proper attention first should be directed to the assessment and stabilization of the patient's airway, breathing, and circulation.
For any person presenting with hallucinations or psychosis, even if a hallucinogen is strongly suggested as the inciting agent, the basic approach to a patient with altered mental status should be followed. This includes administration of dextrose (or demonstration of a normal blood glucose level), thiamine, and naloxone. Other etiologies for the patient's symptoms should not be discounted.
Prehospital care providers should attempt to ascertain the type and amount of hallucinogen ingested and the presence of any other co-ingested drugs or psychoactive substances.
A basic principle in the care of persons who have ingested hallucinogens is calm reassurance. Patients presenting with an acute panic reaction should be placed in a quiet nonthreatening environment with minimal stimuli. Reassure patients that their anxiety is caused by the drug and that the effect will wear off in several hours. However, patients that are medically stable but 1) remain anxious or agitated, 2) have continued hallucinations 3) remain a danger to themselves or others, or 4) would not be able to care for themselves after several hours of observation, should be admitted to a psychiatric hospital.
Patients should be physically or chemically restrained if they are a danger to themselves or others. However, avoid prolonged or excessive physical restraint because this can contribute to hyperthermia, rhabdomyolysis, and acidosis, and it can exacerbate the patient's paranoia. Aggressive cooling measures (fans and mist) should be undertaken if significant hyperthermia is noted. In severe cases, paralyzation and endotracheal intubation should be undertaken. Rhabdomyolysis, if diagnosed, should be treated with fluid repletion and alkalinization of the urine.
Benzodiazepines are the cornerstone of treatment for anxious or agitated patients. They reduce anxiety and the sympathomimetic effects of hallucinogens.
Phenothiazines should be avoided. They may reduce the seizure threshold, and their anticholinergic effects only serve to worsen the patient's hyperthermia and tachycardia.
The role of butyrophenones, particularly droperidol and haloperidol, is less clear. Condemned by some as epileptogenic, they remain in wide use to chemically restrain violent and psychotic patients.
The hypertension and tachycardia associated with hallucinogens rarely require any treatment beyond a benzodiazepine. In the rare case of severe hypertension or tachycardia, treatment with nifedipine or nitroprusside may be indicated. Avoid beta-blockers because many of these drugs have both alpha- and beta-adrenergic effects. Isolated beta-blockade leads to unopposed alpha-adrenergic activity, worsening the hypertension and increasing mortality.
Strongly consider consulting a toxicologist or the local poison control center in the following situations:
Co-ingestion of potentially deadly substances
Any ingestion causing severe and/or potentially life-threatening adverse effects
Ingestion of a drug or plant not readily familiar to the treating physician (An unknown mushroom ingestion should prompt a call to not only the poison control center but also perhaps to a trained mycologist.)
A consultation or transfer to a mental health professional should be considered in the following circumstances:
Any ingestion in the circumstance of a suicide attempt
Any individual demonstrating psychotic symptoms after organic causes have been eliminated or after the psychoactive effects of the hallucinogen should have worn off
All individuals demonstrating signs and symptoms of substance abuse should be referred to the appropriate rehabilitation facility. Substance abuse professionals now have evidence that abusers become dependent.
Erritzoe D, Frokjaer VG, Holst KK, et al. In Vivo Imaging of Cerebral Serotonin Transporter and Serotonin2A Receptor Binding in 3,4-Methylenedioxymethamphetamine (MDMA or "Ecstasy") and Hallucinogen Users. Arch Gen Psychiatry. 2011 Jun. 68(6):562-76. [Medline].
de la Torre R, Farre M. Neurotoxicity of MDMA (ecstasy): the limitations of scaling from animals to humans. Trends Pharmacol Sci. 2004 Oct. 25(10):505-8. [Medline].
Wilcox JA, Wilcox AH. Movement disorders and MDMA abuse. J Psychoactive Drugs. 2009 Jun. 41(2):203-4. [Medline].
Kosentka P, Sprague SL, Ryberg M, Gartz J, May AL, Campagna SR, et al. Evolution of the toxins muscarine and psilocybin in a family of mushroom-forming fungi. PLoS One. 2013. 8(5):e64646. [Medline]. [Full Text].
US Department of Health and Human Services. Results from the 2013 National Survey on Drug Use and Health: Summary of National Findings. Substance Abuse and Mental Health Services Administration. Available at http://www.samhsa.gov/data/sites/default/files/NSDUHresultsPDFWHTML2013/Web/NSDUHresults2013.pdf. 2014;
SAMHSA. 2003 National Survey on Drug Use and Health. Department of Health and Human Services, Substance Abuse and Mental Health Services Administration, Office of Applied Studies. Available at http://www.oas.samhsa.gov/nhsda/2k3nsduh/2k3Results.htm. Accessed: October 30, 2009.
Lin DL, Liu HC, Liu RH. Methylenedioxymethamphetamine-related deaths in Taiwan: 2001-2008. J Anal Toxicol. 2009 Sep. 33(7):366-71. [Medline].
Wong SS, Zhou B, Goebert D, Hishinuma ES. The risk of adolescent suicide across patterns of drug use: a nationally representative study of high school students in the United States from 1999 to 2009. Soc Psychiatry Psychiatr Epidemiol. 2013 Oct. 48(10):1611-20. [Medline].
Erowid. The Vaults of Erowid: Documenting the Complex Relationship Between Humans and Psychoactives [Web site]. [Full Text].
Greene SL, Kerr F, Braitberg G. Review article: amphetamines and related drugs of abuse. Emerg Med Australas. 2008 Oct. 20(5):391-402. [Medline].
Halpern JH, Sewell RA. Hallucinogenic botanicals of America: a growing need for focused drug education and research. Life Sci. 2005 Dec 22. 78(5):519-26. [Medline].
Ompad DC, Galea S, Fuller CM, et al. Club drug use among minority substance users in New York City. J Psychoactive Drugs. 2004 Sep. 36(3):397-9. [Medline].
Passie T, Halpern JH, Stichtenoth DO, Emrich HM, Hintzen A. The pharmacology of lysergic acid diethylamide: a review. CNS Neurosci Ther. 2008. 14(4):295-314. [Medline].
Prisinzano TE. Psychopharmacology of the hallucinogenic sage Salvia divinorum. Life Sci. 2005 Dec 22. 78(5):527-31. [Medline].
SAMSHA. Ecstasy, Other Club Drugs, & Other Hallucinogens. Available at http://www.oas.samhsa.gov/ecstasy.htm.
Tucker JR, Ferm RP. Lysergic acid diethylamide and other hallucinogens. Goldfrank LR, Flomenbaum NE, Lewin NA, Weisman RS, Howland MA, Hoffman RS, eds. Goldfrank's Toxicological Emergencies. 6th ed. Stamford, Conn: Appleton & Lange; 1998. 1111-9.
Williams LC, Keyes C. Psychoactive drugs. Ford MD, Delaney KA, Ling LJ, Erickson T, eds. Clinical Toxicology. Philadelphia, Pa: WB Saunders; 2001. 640-9.